A 60-year-old woman is evaluated for persistent constipation symptoms of 2 years’ duration. She has reflex sympathetic dystrophy syndrome involving the right arm and neck that began 3 years earlier and requires chronic opioid analgesic therapy. She reports passing two hard bowel movements per week. Trials of several fiber supplements caused severe bloating and abdominal distention without relieving symptoms. A trial of polyethylene glycol (PEG) has not been effective; the patient reports that her stool is soft, but she still has no more than two bowel movements per week. Adding bisacodyl caused severe abdominal cramping, prompting its discontinuation. Colonoscopy at the onset of constipation was unremarkable. In addition to PEG, her medications are gabapentin, hydrocodone, fentanyl patch, and a calcium supplement with vitamin D.
On physical examination, vital signs and other findings are normal.
Which of the following is the most appropriate treatment for her constipation?
A. Add docusate sodium
B. Add lactulose
C. Increase PEG dosage
D. Switch to naloxegol
MKSAP Answer and Critique
The correct answer is D. Switch to naloxegol.
Switching to naloxegol is the most appropriate treatment for this patient. The clinical definition of constipation (as defined by the Rome 4 international working group) is a symptom complex that includes at least two of the following: straining during defecation, passage of lumpy or hard stool, sensation of incomplete defecation, use of manual maneuvers to facilitate a bowel movement, and/or frequency of fewer than three bowel movements per week. Oral naloxegol is a peripherally acting µ-opioid receptor antagonist that is FDA-approved for the treatment of opioid-induced constipation in adults with chronic noncancer pain. This patient’s constipation can be classified as opioid-induced because her constipation symptoms developed after the initiation of chronic opioid analgesic therapy for reflex sympathetic dystrophy syndrome. First-line laxative therapies, including over-the-counter stool softeners, bulk laxatives (fiber supplements), a stimulant laxative (bisacodyl), and an osmotic laxative (polyethylene glycol [PEG]), have all been ineffective. Current maintenance laxative therapy should be stopped before the initiation of naloxegol and can be added to the naloxegol after 3 days of monotherapy as symptoms dictate.
Surfactants such as docusate sodium or docusate calcium are weak laxatives with an excellent safety profile. As such, they are most appropriate for very mild, intermittent constipation and will not be effective in this patient.
Adding a second osmotic agent such as lactulose is unlikely to improve the patient’s reduced stool frequency, which is the result of slowed colonic motility caused by her chronic opioid analgesic use. Also, lactulose use is likely to lead to bloating.
Increasing the dose of PEG will not provide any additional benefit because the patient reports soft stool with the current dose. The patient’s altered colonic motility will not improve with additional PEG. Furthermore, an increased dose of PEG is likely to cause bloating.
- Oral naloxegol is a peripherally acting µ-opioid receptor antagonist that is FDA-approved for the treatment of opioid-induced constipation in adults with chronic noncancer pain.
This content is excerpted from MKSAP 18 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 18 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.